Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 65, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 3, 2001, 7:25 PM EDT for Powell County, Wolfe County, Kentucky. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 3, 2001, 7:25 PM EDT (23:25 UTC)
- Expired
- Jul 3, 2001, 8:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Powell County, KY, Wolfe County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 7:25 PM EDT | Thunderstorm Wind | Stanton, KY | Strong winds blew numerous trees down in the Hardwick Creek area. Trees also were reported blown down in the city of Stanton. |
| Jul 3, 7:30 PM EDT | Thunderstorm Wind | Landsaw, KY | Trees and power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 032326 SVRJKL KYC197-237-040000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 725 PM EDT TUE JUL 3 2001 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POWELL COUNTY WOLFE COUNTY * UNTIL 800 PM EDT * AT 725 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER CLAY CITY...OR ABOUT 3 MILES WEST OF STANTON...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER SEE AT 730 PM EDT. OVER GLENCAIRN AT 735 PM EDT. OVER HIGH FALLS AT 740 PM EDT. OVER CAMPTON AT 745 PM EDT. OVER HOLLONVILLE AT 750 PM EDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND CLOUD TO GROUND LIGHTNING...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. REQUEST ^THEY RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3797 8402 3782 8404 3763 8353 3778 8328 $$ DUSTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:53 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 3, 3:53 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 353 PM EDT TUE JUL 3 2001 MAIN FORECAST PROBLEM CENTERS AROUND POTENTIAL FOR CONVECTION UP UNTIL THE EXTENDED PERIODS. ONE WEAKENING MCS IS ABOUT TO ENTER NORTHERN KY FROM THE NORTHWEST...WHILE ADDITIONAL THUNDERSTORM DEVELOPMENT HAS BEGUN WESTWARD IN SOUTHERN IN AND SOUTHERN IL. THUS FAR THE LESS ORGANIZED SCATTERED CONVECTION HAS REMAINED TO OUR SOUTH. OUR ATMOSPHERE IS CERTAINLY UNSTABLE WITH LIFTED INDICES IN THE RANGE OF -4 TO -7. IF THE CAP DOES NOT BREAK DUE TO TERRAIN INFLUENCES EARLY THIS EVENING OR DUE TO WEAKENING MCS MOVING INTO THE AREA. THERE IS STILL A THREAT OF AN MCS DURING THE NIGHT (AS SHOWN BY THE MESO ETA). AM NOT COMFORTABLE UNDERCUTTING GUIDANCE POPS...WHICH ARE IN THE LIKELY CATEGORY FOR MOST OF THE AREA IN BOTH SETS OF MOS. ON WEDNESDAY...THE ETA SHOWS AN MCS EXITING THE AREA AT 12Z AND DOES NOT GENERATE ANY MORE PRECIP BEFORE 00Z. HOWEVER..ALL THREE MODELS (INCLUDING THE ETA) INDICATE INSTABILITY AND A FAVORABLE POSITION UNDER THE RIGHT ENTRANCE REGION OF THE UPPER JET. BOTH SETS OF MOS GUIDANCE SHOW LIKELY POPS...AND WILL STICK WITH THE LIKELY POPS ALREADY IN ZFPJKL. UPPER JET SUPPORT WANES WEDNESDAY NIGHT AND THE SURFACE COLD FRONT IS NOW NOT EXPECTED TO PASS UNTIL THURSDAY...SO WILL GO WITH JUST CHANCE POPS ON WEDNESDAY NIGHT. CHANCE POPS CONTINUE ON THURSDAY AS THE COLD FRONT SINKS SOUTH THROUGH THE AREA. NGM MOS TEMPS LOOK TOO WARM ON WEDNESDAY...PROBABLY BECAUSE OF LOWER LOW LEVEL DEW POINTS IN THE NGM ALLOWING MORE WARMING BEFORE CONVECTION DEVELOPS. WILL GO CLOSER TO AVN MAV TEMPS. OTHERWISE... THE GUIDANCE TEMPS ARE FAIRLY CLOSE AND LOOK REASONABLE. .JKL...NONE. HAL
In the hours before
Special weather statement, Jul 3, 1:45 PM EDT, 5 hours 40 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-040015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 145 PM EDT TUE JUL 3 2001 ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING OVER PARTS OF EASTERN KENTUCKY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND PARTS OF EASTERN KENTUCKY LATER THIS EVENING. A COMPLEX OF STRONG STORMS MOVING THROUGH CENTRAL INDIANA WILL CONTINUE TO DROP SOUTHEAST TOWARD KENTUCKY THIS AFTERNOON. IN THE MEANTIME...SOUTHWEST WINDS HAVE RETURNED HEAT AND HUMIDITY TO THE STATE. AS THAT COMPLEX MOVES DEEPER INTO KENTUCKY THE STAGE IS SET FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS LATER THIS EVENING. THE MAIN RISK AREA WILL BE THE KENTUCKY FOOTHILLS AND NEAR INTERSTATE 75. ANY THUNDERSTORMS THAT DO DEVELOP LATE THIS AFTERNOON AND EVENING COULD REACH SEVERE LIMITS. THE STRONGEST STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:15 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 30 min |
| Jul 3, 7:39 PM EDT | Severe Thunderstorm Warning | JKL | Lee | 21 min |
| Jul 3, 7:59 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Owsley, Wolfe | 31 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.